Mississippi, 2008Damaging Wind in Mississippi, May 3, 2008
May 3, 2008 · NWS LIX · 1 event in 1 county or zone
Strong to severe thunderstorms moved across southwest Mississippi as a strong upper air disturbance and a cold front moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across southwest Mississippi as a strong upper air disturbance and a cold front moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 2, 2:34 PM CST, 12 hours 51 minutes earlier.
Area forecast discussion, May 2, 2:34 PM CST, 12 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT FRI MAY 2 2008
.SHORT TERM...
A 500 MB SHORT WAVE TROUGH COMBINED WITH WARM ADVECTION AND
SURFACE HEATING IS PROVIDING ENOUGH SUPPORT TO ERODE LOW LEVEL CAP
OVER AREAS WEST OF INTERSTATE 55 LATE THIS AFTERNOON. THERE IS A
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SINCE THERE IS PLENTLY
OF LOW LEVEL SHEAR ASSOCIATED WITH A 40 KNOT LOW LEVEL SOUTHERLY
JET WHICH COVERS LOUISIANA AND MISSISSIPPI AT THIS TIME. THE
THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT AS THE SHORT WAVES MOVES
EAST OF THE AREA.
HOWEVER...ANOTHER UPPER LEVEL SHORT WAVE SHOULD START IMPACTING
OUR REGION EARLY SATURDAY MORNING AS THE LEFT FRONT QUADRANT OF
THE UPPER LEVEL JET MOVES INTO SOUTHERN LOUISIANA. AT THE LOWER
LEVELS A COLD FRONT WILL MOVE INTO LOUISIANA TONIGHT AND THEN
MOVE VERY SLOWLY SOUTHEAST DURING THE DAY. THE COLD FRONT WILL
PROVIDE A FAVORABLE LOW LEVEL FOCUS FOR HEAVY RAIN. THE COLD
FRONT SHOULD MOVE OFF THE LOUISIANA AND MISSISSIPPI COAST BY
SATURDAY EVENING. FLASH FLOOD GUIDANCE IS BETWEEN 3 TO 5 INCHES.
I COULD NOT RULE OUT THAT THERE COULD BE SOME ISOLATED RAINFALL
AMOUNTS IN THIS RANGE. SO HAVE HAVE PLACED LOCALLY HEAVY RAINFALL
POSSIBLE IN THE FORECAST AND HAVE HELD OFF ON ISSUING A FLOOD
WATCH AT THIS TIME TO SEE IF THIS SCENARIO UNFOLDS.
.LONG TERM...
AS THE UPPER LEVEL LOW IN THE PLAINS MOVES NORTHEAST TOWARDS THE
GREAT LAKES ON TONIGHT AND SATURDAY...IT WILL WEAKEN AND THE UPPER
LEVEL FLOW OVER THE GULF STATES WILL BECOME MORE WEST AND
EVENTUALLY NORTHWEST AS THE UPPER LEVEL RIDGE BUILDS OVER TEXAS
AND LOUISIANA EARLY NEXT WEEK. THIS SHOULD ALLOW A WARM...DRY
PERIOD OF WEATHER TO TAKE HOLD THIS WEEK.
&&
.AVIATION...
SCATTERED CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND
EARLY EVENING HOURS...MAINLY AFFECTING BTR AND MCB...WITH MSY
POSSIBLY AFFECTED BY 00Z. CONVECTION GENERALLY MOVING FROM 220
DEGREES AT 20 TO 25 KNOTS. WINDS WILL DIMINISH BELOW 15 KNOTS AND
THERE SHOULD BE A BREAK FOR 4 TO 6 HOURS BEFORE CONVECTION WITH
MAIN FRONT APPROACHES FROM NORTHWEST. CEILINGS SHOULD REMAIN IN
THE MVFR TO VFR RANGE FOR MOST OR ALL NIGHT. OUTSIDE OF
CONVECTION...ANTICIPATE SEVERAL HOURS OF MVFR VISIBILITIES AROUND
SUNRISE AS AIRMASS WILL BE MOIST AND WINDS RELATIVELY LIGHT WITH
FRONT IN THE AREA. 35
&&
.MARINE...
WINDS GENERALLY BELOW ADVISORY CRITERIA AT MID-AFTERNOON AND SEE
LITTLE INDICATION THAT GRADIENT WILL INCREASE SIGNIFICANTLY...SO
HAVE DROPPED SCA...BUT WILL CONTINUE EXERCISE CAUTION WITH WINDS 15
TO 20 KNOTS. SEAS WILL TAKE SEVERAL HOURS TO RELAX SLIGHTLY WITH
NEARSHORE 4 TO 5 FEET...AND OFFSHORE PROBABLY ABOUT 7 FEET. WHILE
THERE IS NO CONVECTION OFFSHORE AT PRESS TIME...SCATTERED CONVECTION
WILL MOVE INTO THE COASTAL WATERS OVERNIGHT AND CONTINUE INTO
SATURDAY. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 81 58 79 / 70 60 0 10
BTR 68 81 59 81 / 70 60 10 10
MSY 70 81 66 80 / 60 60 20 10
GPT 70 78 66 79 / 40 60 30 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 2, 3:40 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
440 PM CDT FRI MAY 2 2008
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-031100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
440 PM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY IN SOUTHWEST MISSISSIPPI AND ACROSS EAST CENTRAL LOUISIANA
AND SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK
TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY
RAINFALL. FOR COASTAL SOUTHEAST LOUISIANA AND COASTAL
MISSISSIPPI...SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS
WILL BE POSSIBLE BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND
GUSTS TO 50 MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST
THREAT FROM THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND
BRIEF HEAVY RAINFALL.
TIDES...
TIDES WILL BE ABOUT A FOOT ABOVE NORMAL THROUGH TONIGHT.
HYDROLOGY...
HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS...
THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING
FROM WEST TO EAST SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS SATURDAY. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT
THURSDAY.
HYDROLOGY...
HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE
NECESSARY TONIGHT OF SATURDAY. PLEASE RELAY ANY REPORTS OF SEVERE
WEATHER OR STORM DAMAGE PROMPTLY RELAYED TO THE NATIONAL WEATHER
SERVICE OFFICE IN SLIDELL.
In the hours before
Special weather statement, May 3, 1:16 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
216 AM CDT SAT MAY 3 2008
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031100-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...PLAQUEMINE...WHITE CASTLE...
PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PIERRE PART...
LABADIEVILLE...PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...
RESERVE...THIBODAUX...RACELAND...LAROSE...DESTREHAN...NORCO...
METAIRIE...KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...
VIOLET...HOUMA...BAYOU CANE...CHAUVIN...DULAC...MONTEGUT...
GALLIANO...CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...
YSCLOSKEY...CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...
CROSBY...MCCOMB...TYLERTOWN...PICAYUNE...BAY ST. LOUIS...
WAVELAND...DIAMONDHEAD...GULFPORT...BILOXI...PASCAGOULA...
OCEAN SPRINGS...MOSS POINT...GAUTIER...ST. MARTIN
216 AM CDT SAT MAY 3 2008
.THUNDERSTORMS EXPECTED TO ENTER THE AREA LATER TONIGHT AND EARLY
SATURDAY MORNING...
A VERY HUMID AND UNSTABLE AIRMASS IS SITUATED OVER SOUTH LOUISIANA
AND SOUTHERN MISSISSIPPI. A WEAK AND SLOW MOVING COLD FRONT WILL
BRING A ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS INTO
EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI BY 4
AM...CONTINUING EASTWARD ACROSS SOUTHEAST LOUISIANA THROUGH DAYBREAK.
SCATTERED SHOWERS WILL ALSO BE POSSIBLE FOR THE REMAINDER OF
TONIGHT PRIOR TO THE LINE OF STORMS PASSAGE.
THE PRIMARY CONCERNS WILL BE FLOODING RAINS...PARTICULARLY IN
AREAS THAT RECEIVED HEAVY RAINS FRIDAY EVENING IN THE FLORIDA
PARISHES. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WIND
GUSTS AND SOME HAIL. AN ISOLATED FUNNEL CLOUD OR WEAK TORNADO CAN
NOT BE RULED OUT.
BE AWARE OF INCLEMENT WEATHER MOVING THROUGH THE AREA THIS
MORNING. A FLASH FLOOD WATCH MAY BE ISSUED THIS MORNING FOR
PORTIONS OF SOUTH LOUISIANA AND SOUTHERN MISSISSIPPI. STAY TUNED
TO LOCAL TV...RADIO AND INTERNET FOR LATER STATEMENTS AND
POSSIBLE WARNINGS THROUGH THIS SATURDAY MORNING.
24
Thunderstorm Wind, Amite
- When
- May 3, 3:25 AM CST
- Where
- Amite County, 10 mi N of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.315, -90.830
Several trees were blown down across northern portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, May 3, 2008$86,000 · 67 kt wind · 6 events
- Frost and Freeze in Colorado, May 3, 20083 events
- Hail in Ohio, May 3, 2008$8,000 · 0.88 in hail · 3 events
- Flooding in Iowa, May 3 to 12, 20082 events
- Marine Thunderstorm Winds in Lake Erie, May 3, 20082 events
- Hail in Louisiana, May 3, 20080.75 in hail · 1 event
- Hail in Louisiana, May 3, 20080.88 in hail · 1 event
- Damaging Wind in Mississippi, May 3, 2008$10,000 · 50 kt wind · 1 event
- Flash Flood in Alabama, May 3, 20081 event
- Marine Thunderstorm Wind in Lake Ontario, May 3, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104310.